Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 32, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 10, 2020, 12:15 PM MDT for 9 counties in North Dakota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 12:15 PM MDT (18:15 UTC)
- Expired
- Oct 10, 2020, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Dunn County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS73 KBIS 101815 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 115 PM CDT Sat Oct 10 2020 NDZ009-017>020-033-034-041-042-044-045-110100- /O.NEW.KBIS.WI.Y.0032.201010T1815Z-201011T0100Z/ Williams-McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant- Adams-Sioux- Including the cities of Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Dickinson, Mandan, Mott, New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, Selfridge, and Solen 115 PM CDT Sat Oct 10 2020 /1215 PM MDT Sat Oct 10 2020/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Portions of northwest, south central and southwest North Dakota. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
977 WWUS73 KBIS 101915 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 215 PM CDT Sat Oct 10 2020 NDZ009-017>020-033-034-041-042-044-045-110100- /O.CON.KBIS.WI.Y.0032.000000T0000Z-201011T0100Z/ Williams-McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant- Adams-Sioux- Including the cities of Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Dickinson, Mandan, Mott, New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, Selfridge, and Solen 215 PM CDT Sat Oct 10 2020 /115 PM MDT Sat Oct 10 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...South winds around 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest, south central and southwest North Dakota. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
665 WWUS73 KBIS 110057 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 757 PM CDT Sat Oct 10 2020 NDZ009-017>020-033-034-041-042-044-045-110200- /O.EXP.KBIS.WI.Y.0032.000000T0000Z-201011T0100Z/ Williams-McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant- Adams-Sioux- Including the cities of Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Dickinson, Mandan, Mott, New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, Selfridge, and Solen 757 PM CDT Sat Oct 10 2020 /657 PM MDT Sat Oct 10 2020/ ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... Winds speeds have decreased, but will still remain gusty through the evening hours. The wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 10, 12:14 PM MDT, 1 minute earlier.
Area forecast discussion, Oct 10, 12:14 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 114 PM CDT Sat Oct 10 2020 .UPDATE... Issued at 109 PM CDT Sat Oct 10 2020 We issued a wind advisory for portions of western ND, mainly west of the Missouri, excluding the far southwest. We also included Williams county north of the River in northwest ND. Strong gradient winds have developed over the west with several areas right near advisory criteria at this time. Think that although the max winds gust wont be super high given the strong inversion at the top of the mixed layer, winds should be strong enough mid to late afternoon to warrant a wind advisory. Strongest winds include eastern portions of the RFW, but uncertainty in lowest RH values late this afternoon to the east of the current RFW kept us from extending it farther east. Updated text products out shortly. UPDATE Issued at 945 AM CDT Sat Oct 10 2020 No significant changes with the morning update. Visibilities are improving quickly around the Turtle Mountains. In the west winds are starting to pick up. Took a look at some CAM forecasts for dewpoints this afternoon. Utilized the Time lagged RAP which seemed to have a good handle on the currents and although this lowered afternoon humidities some over central ND, there was not much change at all in the west where Red Flag Warning is in effect. Will keep an eye on winds and humidities just to the east of the current RFW, but no changes at this time. UPDATE Issued at 536 AM CDT Sat Oct 10 2020 A small area of dense fog has moved into the Turtle Mountains region, with Rolla recently reporting visibility below one quarter mile. Recent iterations of the HRRR and RAP are doing a very good job depicting the fog with their visibility fields. The fog is expected to migrate westward before dissipating by 10 AM CDT. The forecast has been updated accordingly. && .SHORT TERM...(Today and tonight) Issued at 348 AM CDT Sat Oct 10 2020 The main concern for the short term period is critical fire weather conditions in western North Dakota this afternoon. Upper level ridging is observed over Montana early this morning, with surface high pressure over Manitoba. The proximity of the high has allowed temperatures to fall below freezing along the Canadian border. The synoptic features will progress eastward through the day, with the upper ridge axis reaching central North Dakota by mid afternoon. Meanwhile, a strong shortwave trough will land on the Pacific Northwest coast today, with lee cyclogenesis over southern Alberta. This will result in a strong pressure gradient underneath the ridge. Southerly winds are forecast to increase near 25 mph this afternoon across western and central North Dakota, with gusts near 40 mph. The lower level thermal ridge is forecast to be located across western North Dakota during peak heating, where high temperatures will approach 80. Additionally, moisture return looks very meager. This will set the stage for a period of critical fire weather conditions across western North Dakota this afternoon. A Red Flag Warning has been issued, with additional details contained in the Fire Weather Discussion below. A low level jet will intensify over the region tonight as the Pacific trough passes over the Rockies. Expect breezy conditions to continue through the night, especially ahead of the cold front attendant to the Canadian surface low, which may enter western North Dakota by sunrise. Overnight temperatures will likely remain in the 50s within the warm sector. .LONG TERM...(Sunday through Friday) Issued at 348 AM CDT Sat Oct 10 2020 A cooling trend and prolonged breezy conditions are the highlights for the extended period, along with a few chances for light precipitation. The aforementioned upper trough will move into the Northern Plains on Sunday. The attendant surface cold front is forecast to reach the James River Valley by early afternoon. Modest cold air advection and pressure rises along with steepening low level lapse rates should promote mean boundary layer winds around 30 kts being mixed down to the surface. It will remain windy behind the front as boundary layer winds continue to accelerate, and there may actually a secondary cold front that moves through the state later in the day. The resultant forecast is for west-northwest surface winds to become sustained around 20-30 mph by Sunday afternoon, with gusts around 40 mph. The strongest winds are expected in southwest North Dakota where both a Wind Advisory and a Red Flag Warning may need to be considered. Cooler temperatures behind the front will lead to higher humidity than today, but winds will also be stronger. Strong forcing for ascent in the form of positive vorticity advection, Q-vector convergence, and low level frontogenesis are forecast to accompany this system. However, boundary layer moisture will remain limited in the warm sector until mid to late Sunday afternoon, by which time the axis of moisture advection will be more focused over the Red River Valley. There still may be enough moisture for this amount of forcing to produce some sprinkles or light rain showers across western and central North Dakota Sunday morning and afternoon, but any precipitation beyond a few hundredths of an inch appears highly unlikely. The only exception would be if the progression slows down from the current consensus, in which case a few tenths of an inch of rain would be possible in the James River Valley. But there are very few models/ensemble members that support this solution. Guidance favors the upper trough evolving into an occluded low over the northern Prairie Provinces on Monday, keeping the Northern Plains in northwest cyclonic flow. Some light precipitation could develop on Monday with assistance from left exit region jet dynamics, but most areas will likely remain dry. A Hudson Bay low pattern with a longwave trough digging into the eastern half of the United States, resulting in active northwest flow over the Northern Plains, is suggested by the majority of ensemble guidance through the upcoming week. There are still a handful of WPC ensemble members that shove the trough farther east, but the overwhelming trend has been for temperatures falling below normal by the end of the week, including overnight lows below freezing across much of the state. There seems to be growing consensus that a mid level jet impulse will bring a chance of light precipitation across the region around the middle of the week. If this comes to fruition, most of the precipitation would fall as rain, though there could be some non-accumulating snow mixed in depending on the time of day. The most certain aspect with this favored synoptic pattern is breezy conditions, possibly every single day. But beyond Sunday, there isn't any period that stands out above others as being exceptionally windy at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 109 PM CDT Sat Oct 10 2020 Strong southerly winds will shift to the west behind a cold front that moves through the area tonight. LLWS ahead of the front at KBIS, KMOT and KJMS. At this time any precipitation appears to spotty to include at any one TAF site. && .FIRE WEATHER... Issued at 348 AM CDT Sat Oct 10 2020 Critical fire weather conditions are expected across western North Dakota this afternoon and early evening. Southerly winds will increase near 25 mph this afternoon, with relative humidity falling around 20 percent, and perhaps as low as 15 percent near the Montana border in southwest North Dakota. While the lowest humidity may not exactly coincide with the strongest winds, there is still expected to be enough overlap to result in critical fire weather conditions, also taking fuel conditions into consideration. Another round of critical fire weather conditions is possible in southwest North Dakota on Sunday afternoon. A colder air mass will keep afternoon humidity values closer to 25 to 30 percent, but sustained winds could be stronger than today, coming out of the west- northwest near 30 mph. Headlines will need to be considered for future forecast updates. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ009- 017>020-033-034-041-042-044-045. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for NDZ001-009-017-018-031>033-040-041-043-044. && UPDATE...TWH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...TWH FIRE WEATHER...Hollan
Hazardous weather outlook, Oct 10, 8:53 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 953 AM CDT Sat Oct 10 2020 NDZ031>033-040-041-043-044-111500- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 853 AM MDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon and early evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-111500- Divide-Williams-McKenzie-Dunn- 953 AM CDT Sat Oct 10 2020 /853 AM MDT Sat Oct 10 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon and early evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-111500- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 953 AM CDT Sat Oct 10 2020 /853 AM MDT Sat Oct 10 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 10, 7:19 AM MDT, 4 hours 56 minutes before
Special Weather Statement National Weather Service Bismarck ND 819 AM CDT Sat Oct 10 2020 NDZ004-005-013-101500- Bottineau-Rolette-Pierce- Including the cities of Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, and Rugby 819 AM CDT Sat Oct 10 2020 ...DENSE FOG NEAR THE TURTLE MOUNTAINS EARLY THIS MORNING... An area of dense fog has developed around the Turtle Mountains region early this morning. At 8 AM the visibility at Rolla had fallen below one quarter mile. The fog has expanded west into eastern Bottineau County and south into northern Pierce county. Use caution if traveling early this morning, especially at intersections and railroad crossings. Conditions are expected to improve by 10 AM.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:24 AM MDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Divide, Dunn, Golden Valley and 5 more | 17 hr |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.